Hail, Trempealeau
- When
- August 4, 1:24 AM CST
- Where
- Trempealeau County, 0.49 mi E of Arcadia
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.250, -91.490
During the morning of August 4, an approaching cold front and upper level disturbance triggered scattered thunderstorms. A few of the storms produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the morning of August 4, an approaching cold front and upper level disturbance triggered scattered thunderstorms. A few of the storms produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 3, 6:39 PM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 739 PM CDT SUN AUG 3 2008 .UPDATE... WAITING GAME HAS BEGUN ON WHETHER ATMOSPHERE CAPABLE OF PRODUCING A HIGHER END SEVERE WEATHER EVENT WILL BE REALIZED TONIGHT...AS BATTLE OF A VERY STOUT CAP AND MARGINAL KINEMATICS/THERMODYNAMICS CONTINUES THROUGH THE EVENING. JAW-DROPPING DIFFERENCES IN THE DEPICTION OF THE WARM LAYER ALOFT /850-800MB/ IN A CLUSTER OF 03.23Z TAMDARS...04.00Z KMPX RAOB...AND WHAT 03.23Z RUC13 AND 03.18Z NAM-WRF SOUNDINGS ARE SHOWING. IF TAMDAR VALUES ARE REPRESENTATIVE/REALISTIC...ANY CONVECTIVE DEVELOPMENT IS IN SERIOUS QUESTION RIGHT NOW. WITHOUT THE DETAILS...EXPLOSIVE CAPE /5000+ J/KG/ IN PLACE ALONG/SOUTH OF IOWA SWRN MN/IOWA WARM FRONT...EXTENDING EAST FROM KSUX/KFSD LOW PRESSURE. STRONG SURFACE/MIXED LAYER STABLE LAYER NORTH OF THIS FRONT NOT MOVING MUCH. SUNSET APPROACHING AND THIS NOT LIKELY TO HELP SFC-BASED STORM CHANCES. NEW KMSP TAMDAR/RAOB DATA REFERENCED ABOVE A STUNNING 4-5C WARMER IN A DEEP LAYER /875-800MB/ IN COMPARISON TO KMSP RUC13/NAM-WRF SOUNDINGS...BOTH OF WHICH CONVECT IN EARNEST WITH THE LOW LEVEL JET/MOISTURE TRANSPORT SIGNAL THIS EVENING INTO THE OVERNIGHT IN/AROUND THE TWIN CITIES AND INTO SOUTHEAST MINNESOTA...WHICH HAS A WARMER ELEVATED LAYER. TAIL END OF WEAK SHORTWAVE MOVING THROUGH ERN MN NOW WITH MODEST ACCAS FIELD MAY BE ENOUGH TO ADD NEEDED MOISTURE AND HELP COOL THE MID LEVELS TO ALLOW THIS CONVECTION...BUT USING THE SOUNDINGS EXCLUSIVELY SHOWS LIFTING ANY PARCEL IN 850-750 /ABOVE CAP/ LAYER WILL STILL HAVE NEGATIVE AREA /CINH/ TO OVERCOME FOR A WHILE. SO...THE QUESTIONS BECOME IF CONVECTION WILL DEVELOP...AND WHEN...AND WHERE. SEEMS THE LOW LEVEL JET WILL NEED TO PLAY A STRONG ROLE...AND GIVEN CURRENT HIGH MUCIN IN PROGGED INITIATION REGION OF ERN MN/WRN WI...FEEL WE MAY NEED TO WAIT LONGER INTO THE NIGHT...AND FURTHER NORTH THAN NAM/RUC QPF INDICATES. VERY LOW CONFIDENCE HERE AS ALL BOOM/BUST CASES USUALLY ARE WITH EXTREME INSTABILITY/CAP. MAKE NO MISTAKE...IF CONVECTION DOES INDEED INITIATE...HIGHER END CAPE/SHEAR SUGGESTS A WELL ORGANIZED CONVECTIVE SYSTEM WITH ELEVATED SUPERCELLS AND WIND/HAIL/HEAVY RAIN. BOTTOMLINE...WILL WAIT TO MAKE ANY CHANGES TO FORECAST FOR A FEW MORE HOURS...TO SEE SAT/RADAR TRENDS AND NEWER 04.00Z DATASETS. && BINAU
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 658 PM CDT SUN AUG 3 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 658 PM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE OVER MINNESOTA AND WISCONSIN TONIGHT...THOUGH CONFIDENCE REMAINS LOWER THAN NORMAL ON EXACTLY WHERE AND WHEN STORMS WILL DEVELOP. LATEST TRENDS SUGGEST STORMS DEVELOPING OVER EASTERN MINNESOTA BETWEEN 8 PM AND 10 PM...WITH THESE STORMS RAPIDLY BECOMING STRONG TO SEVERE...AND MOVING SOUTHEAST INTO THE INTERSTATE 94 CORRIDOR...AND EXPANDING IN COVERAGE WITH TIME TO INCLUDE MUCH OF SOUTHEAST MINNESOTA INTO THE INTERSTATE 90 CORRIDOR OF SOUTHWEST WISCONSIN OVERNIGHT WHILE REMAINING STRONG TO SEVERE TOWARD 3 OR 4 AM. WHILE STORMS COULD MAKE IT INTO NORTHEAST IOWA...CURRENTLY IT APPEARS THE MAIN THREATS WILL BE FURTHER NORTH. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WHILE AN ISOLATED BRIEF TORNADO COULD OCCUR...IT APPEARS THIS THREAT WILL RAPIDLY DIMINISH THROUGH THE EVENING HOURS. ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS COULD RESULT IN LOCALIZED FLASH FLOODING IF REPEATED STORMS MOVED OVER THE SAME AREAS...AND ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE SEVERAL ROUNDS OF THUNDERSTORMS FROM MONDAY INTO TUESDAY. A FEW OF THESE STORMS MAY BECOME SEVERE MONDAY AND MONDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION OVERNIGHT...AS THUNDERSTORMS ARE EXPECTED TO STRENGTHEN RAPIDLY ONCE THEY DEVELOP TONIGHT. THE MAIN WINDOW FOR ACTIVATION WILL BE BETWEEN 9 PM AND 4 AM. SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY MONDAY THROUGH MONDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
The La Crosse radar (KARX), 53 km away, was scanning. The volume nearest the first event began at 07:25 UTC.
3 hail, 1 lightning. Local standard time, as filed.
In addition to the hail, 1.15 inches of rain was received in 35 minutes.
Pea size hail was falling for the most part, with a few penny and nickel size hail stones.
A power pole was on fire due to a lightning strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122943, 122944, 122945, 122946.